Display Settings:

Format

Send to:

Choose Destination
Transplant Proc. 2003 Sep;35(6):2331-2.

Deterioration of renal function after replacement of cyclosporine with sirolimus in five patients with severe renal impairment late after heart transplantation.

Author information

  • 1Department of Cardiac Surgery and Transplantation, Silesian Center for Heart Disease, Zabrze, Poland. zaklimed@onet.pl

Abstract

A retrospective analysis of all cases when cyclosporine (CyA) was replaced with sirolimus (SIR) to avoid the renal toxicity of CyA late after heart transplant (OHT) was discontinued due to advanced renal impairment in all five heart transplant recipients (four men, 1 women; age 41 years, range 38-45; time after OHT 5 years, range 4-14). The serum creatinine level at the time of SIR introduction, which was 298 micromol/L (range 217-676), had remained stable for the 6 months prior to conversion. Target SIR trough levels were 12-20 ng/mL. In four patients the last dose of CyA was immediately followed by the first dose of SIR, whereas in one patient CyA was tapered gradually in the presence of low-dose SIR. Deterioration of renal function with signs of fluid overload and increased serum creatinine levels (Delta: 77, 33-150 micromol/L) was observed in all patients. Two patients required dialysis during SIR treatment including one case of pulmonary edema requiring emergency hemodialysis. None of four biopsies showed significant rejection. Four patients were converted back to low-dose CyA (including the two patients requiring dialysis during SIR therapy); one was maintained on mycophenolate mofetil. The creatinine level at the time of SIR discontinuation was (range 250-753) micromol/L, 448. Eventually, all patients required dialysis. In conclusion, replacement of cyclosporine with sirolimus in heart transplant recipients with severe renal impairment late after transplantation may accelerate renal failure.

PMID:
14529931
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk